Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 23, 2000

Hypoglycemia, Meal Planning, Food and Diet

Question from Temple City, California, USA:

My three year old son, diagnosed nine months ago with Type 1 diabetes, takes 1�1/4 units of NPH at bedtime with a 15 gram snack and usually stays high, above 250, until about 2 A.M. when he frequently goes below 100. We have to give juice. What are the best complex carb snacks to give him or would you adjust his insulin? He is very sensitive to H at night.

Answer:

As a rule, I’d prefer to adjust the insulin dosage. In your son’s case, even I don’t know his pre-dinner dose of Regular, if any. A proper waiting time between the shot and the beginning of the meal would decrease post-absorptive increase in blood sugar reducing then the risk for hypos around 2-3 A.M. Lispro could be useful as well. NPH injected in the buttocks shouldn’t decrease blood sugar over the night so deeply to cause hypo whilst controlling blood sugar levels up to dawn. As far as diet is concerned, protein-rich foods act increasing blood sugar slower on a long term basis and are most indicated to keep blood sugar from descending over the night. A diabetes dietitian could be helpful how to handle your son’s diet.

MS